Jump to content

Photo

Doxycycline May Be Causing Nausea - Please Advise Me Or Commiserate

doxycycline antibiotics nausea

6 replies to this topic

#1 Norvegicus

Norvegicus

    New Member

  • Members
  • Posts & Likes
    Posts: 19
    Likes: 1
About Me
  • Gender:Male
  • Location:United States
  • Interests:Medicine, Python (programming language), Science
  • Joined: 07-April 12

Posted 10 April 2012 - 08:56 PM

I have been taking doxycycline for 8 days, see my experience log. It is already helping my skin, but I think it may be causing nausea.

The symptom: I feel a mixture of gross unpleasantness and dull aching pain in my stomach. It is between my belly button and ribs, in the center and left of center, and toward the front. My abdomen is not tender. This nausea is accompanied by total lack of appetite. Onset and offset are very gradual - it creeps up over an hour, lingers for a few hours, then slowly declines. I have been taking 20 mg doxycycline every 6 hours, and the nausea does not really correlate with when I take pills, which is weird.

My upset stomach may be due to job-related stress, or other anxiety. Also, I have a lot of unexplained stomach aches. However, I feel like they are significantly more frequent and worse since I started doxycycline. Also, I took an 18 hour break yesterday, and felt better.

My options:

1. Take 2 full days off, and see how my stomach feels. Downside: It is hard to quantify nausea, how can I be sure the rate or severity changed? Downside: The placebo effect is strong. Downside: My acne is already improving, I don't want to waste any time.

2. Switch to minocycline. Downside: Both doxycycline and minocycline cause a fair amount of nausea in clinical trials. Downside: Minocycline has slightly more scary side effects than doxycycline. Downside: I would need to ask for another prescription. Downside: The smallest minocycline pills are 50 mg, I would probably go for 50 mg tablets and I would have to split them. Downside: There are fewer studies of low-dose minocycline, but it is probably just as effective as low-dose doxycycline.

3. Switch to a different class of antibiotic. Downside: All the other classes have a worse risk/benefit ratio than the tetracyclines. Of course, the side effect / benefit ratio might be better for me as an individual. Which different class to switch to?

Thanks.

#2 Rachelx7

Rachelx7

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 132
    Likes: 16
About Me
  • Gender:Female
  • Joined: 16-February 06

Achievements

     

Posted 10 April 2012 - 10:38 PM

I didn't notice if you take it with food. When my daughter took doxy, she had to take it after eating or she'd get really sick to her stomach and sometimes vomit. Also, why are you taking such small doses so frequently? Can't you take a higher dose once or twice a day?

#3 Omnivium

Omnivium

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 560
    Likes: 70
About Me
  • Gender:Male
  • Interests:Oily skin.
  • Joined: 03-December 11

Achievements

     

Posted 10 April 2012 - 11:07 PM

I took it with food, and I didn't get any nausea. But I did get permanent ringing in my ears. Antibiotics are so bad for you and you should only use them if it's completely necessary.

How I Stay Clear:

  • Accutane 5mg/day

  • Probiotics 25 billion organisms/day

  • Cetaphil gentle skin cleanser 2x/day

Low Dose Accutane Log


#4 Lilly75

Lilly75

    Veteran Member

  • Moderators
  • Posts & Likes
    Posts: 1,448
    Likes: 457
About Me
  • Gender:Female
  • Location:Australia
  • Joined: 01-April 12

Achievements

     

Posted 10 April 2012 - 11:23 PM

I remember when I took doxy I was told to take it with food and to not lie down for at least half an hour after taking it - apparently lying down could 'trigger' nausea... But I never experienced nausea even when I did lie down...

Also I wasn't prescribed the same amount / frequency as you are.

I think the best thing to do is to go talk to your doctor about it. It's not worth causing yourself more harm in the long run just because you think it might be helping your acne, if that makes sense. From memory, doxy can have some side-effects more lasting than just feeling nauseous.

Hope it all works out well for you.

Started The Acne.org Regimen 2nd July 2013

 


#5 Norvegicus

Norvegicus

    New Member

  • Members
  • Posts & Likes
    Posts: 19
    Likes: 1
About Me
  • Gender:Male
  • Location:United States
  • Interests:Medicine, Python (programming language), Science
  • Joined: 07-April 12

Posted 11 April 2012 - 03:25 PM

I have switched to 20 mg every 12 hours, at least for the time being. Even after the dose decrease, I had a substantial amount of nausea today.

I have also decided that taking it right before a meal or large snack may be good. At least, that is my current hypothesis. It didn't really yield positive results yet.

Doxycycline is really not very scary, I don't know why so many people like Omnivium are afraid of permanent side effects. Doxycycline has never been scientifically linked to tinnitus (ringing in the ears), it is more likely that was a coincidence. Doxycycline does cause a few bad and potentially long-term effects, such as C. difficile associated diarrhea. But when you look at the numbers and do the math, doxycycline is probably about as likely to cause you permanent harm as it is to cure your chronic Lyme disease that you never realized you had. Neither is very likely. It is a reasonably safe, old drug. And remember, acne causes suicide and lots of unhappiness. I just like to keep things in perspective and not spread unnecessary fear about reasonably safe drugs.

Now, fearing Accutane (oral isotretinoin) is a much more worthwhile use of your time. Even though Accutane can be much more dangerous than doxycycline, I think it is a net benefit for many people.

#6 Omnivium

Omnivium

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 560
    Likes: 70
About Me
  • Gender:Male
  • Interests:Oily skin.
  • Joined: 03-December 11

Achievements

     

Posted 11 April 2012 - 08:26 PM

Doxycycline has never been scientifically linked to tinnitus (ringing in the ears),


Yes it has. http://www.ncbi.nlm..../pubmed/6329054 "Cranial nerve toxicities, such as myopia, optic neuritis, deafness, vertigo, and tinnitus, have been associated with the use of erythromycin, sulfonamides, tetracyclines, chloramphenicol, colistin, aminoglycocides, vancomycin, isoniazid, and ethambutol."

I'm not afraid of permanent side effects. I already have a permanent side effect, and I don't want that to happen to others, especially when some people can clear their skin just by eating a healthy diet, instead of using drugs.

How I Stay Clear:

  • Accutane 5mg/day

  • Probiotics 25 billion organisms/day

  • Cetaphil gentle skin cleanser 2x/day

Low Dose Accutane Log


#7 KelsOrKp

KelsOrKp

    New Member

  • Members
  • Posts & Likes
    Posts: 11
    Blog Entries: 1
    Likes: 2
About Me
  • Gender:Female
  • Location:Lincoln
  • Interests:Busy Mother of 3 girls :) reading, writing, hitting the gym, music, arts, pretty much all sorts!
  • Joined: 10-April 12

Posted 12 April 2012 - 03:40 AM

Hi,

I have tried the whole cycline antibiotic family, mainly because the body does eventually become immune to the effects, and you can sometimes end up switching it up for a bit. I was on doxycycline on and off for around 5 years. I would take them for around 8 months before they became ineffective and have to change.

Doxy also made me feel very sick, never actually sick, but bleurgh.

I was taking the medication wrong to begin with, I would take them after a meal with a small glass of water, they tended to get half way down, then the capsule would explode before it hit my gut and leave me with an awful sick feeling and taste that would last for a couple of hours. This is gross, but they also gave me thrush and an awful itchy bum hole lol apparently very common side effects! No shame in this forum, people need to know :P

I went to the doctor, she suggested I take them before a meal, with at least 1 pint of water, this wiped out all of the side effects other than the sick feeling, so she gave me some other tablets to combat the nausea. I took them for a week alongside the doxy, and as my body became used to the treatment, I stopped the anti sick tablets, (about a week) and everything was fine.

Saying this, I also Erythromicin (another type of antibiotic from a different family) which made me feel like I had stomach flu, it was pretty bad, and my doctor took me off them right away because they didn't agree with me.

Unfortunately, it's all about trial and error with these treatments!

P.S none of the antibiotics cleared my skin, they just helped to calm it down at best, when my body became immune to them I had full blown acne to deal with again for at least 3 months whilst waiting for the new antibiotics to kick in. And of course, once you stop taking them, you are probably gonna head straight back to square one.

I hope this helps, a little :)




1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users